Minnesota, 2008

Flash Flood and Hail in Minnesota, September 25, 2008

September 25, 2008 · NWS FGF · 2 events in 1 county or zone

Elevated thunderstorms formed across southeast North Dakota and west central Minnesota, in an area of strong warm advection and a low level jet. Quite a bit of rain fell across portions of Richland County (ND) and Wilkin County (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Elevated thunderstorms formed across southeast North Dakota and west central Minnesota, in an area of strong warm advection and a low level jet. Quite a bit of rain fell across portions of Richland County (ND) and Wilkin County (MN).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 25, 2:47 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 25, 2:47 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CDT THU SEP 25 2008

.SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES.
THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT
COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND.

AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR
EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET
(IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION
FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE
ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS
MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL
EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE
THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS
LAGGING STRONGEST FORCING.

STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE
THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS
THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY
RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY
TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE
70S NEAR 80F.

LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND
MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL
TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO
850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP
IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER
SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A
MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE.

COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS
THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS
ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL
COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR
SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE.

HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND
COOLER TEMPS EXPECTED.

.LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING
COOLER. OTHERWISE NO CHANGES.

&&

.AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE
THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY
LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE
NORTH OF ACTIVITY THROUGH THE DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Sep 24, 12:15 PM CST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT WED SEP 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251815-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
115 PM CDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO LIFT NORTHWARD INTO THE
REGION AFTER MIDNIGHT AS MOIST UNSTABLE AIR SPREADS NORTH MAINLY
INTO SOUTHERN PARTS OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
ON THURSDAY. THE NEXT CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL
BE FRIDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Wilkin

When
September 25, 5:30 AM CST
Where
Wilkin County, 2.04 mi ENE of Nashua
Measured
0.75 in hail
Reported by
Public
Coordinates
46.040, -96.280

Flash Flood, Wilkin

When
September 25, 7:15 AM CST to 1:15 PM CST
Where
Wilkin County, 2.5 mi WSW of Tenney to 2.5 mi ESE of Tenney
Cause
Heavy Rain
Reported by
Public
Coordinates
46.040, -96.500

Heavy rains produced local 3 to 4 inch accumulations through the early morning hours. Several farm fields and some farm access roads were reported underwater in portions of Campbell West and Campbell East Townships.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128597, 128596.